Alert archive / Kentucky / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 132, NWS Louisville, KY

May 30, 2015Jefferson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 30, 2015, 4:27 PM EDT for Jefferson County, Kentucky. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2015, 4:27 PM EDT (20:27 UTC)
Expired
May 30, 2015, 4:41 PM EDT
In force
14 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
65.0 mph

County Jefferson County, KY

The radar

The Louisville radar (KLVX), 34 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2015-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2015-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
375 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:24 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 30, 3:24 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
324 PM EDT Sat May 30 2015

.SHORT TERM (Now through Sunday Night)...
Issued at 215 PM EDT Sat May 30 2015

As of mid afternoon, surface analysis shows an area of low pressure
near St Louis with an upper level shortwave trough across northern
Arkansas and southern Missouri. After a clean morning, afternoon
readings in the mid/upper 80s combined with dewpoints in the
mid/upper 60s and weak lapse rates yielded SBCAPE of about 1500 J/kg
across central KY and southern IN. A belt of higher winds in the
mid/upper levels is resulting in effective shear of around 25 kts.
As a result, scattered pulse showers/storms have tracked south to
north through parts of the area.

For the remainder of this afternoon and evening, plan on
showers/storms to continue to intermittently track through the area
until instability wanes with the loss of daytime heating.
Environment does support a few stronger storms but organized severe
weather risk is low at this point (higher to our west/northwest).
Main threat would be heavy rainfall and gusty/damaging winds.

Later this evening the low passes to our north and we'll see showers
dissipate west to east. Wrap around clouds are expected to begin to
push in overnight, along with slightly cooler air. Lows tonight will
vary from upper 50s to low 60s in the northwest, to the mid/upper
60s across the southeast, Lake Cumberland region.

Sunday's temperatures and precipitation forecast a bit more tricky
as we'll have lower clouds/stratus impacting parts of the area.
This should keep highs in the upper 60s to 70s, especially across
southern IN and northern KY, notably cooler compared to recent
days. However, the front will likely hang up across the KY/TN
border and as another upper wave passes, scattered afternoon
showers/storms will be possible. Thinking that the coverage and
chances will be comparatively lower than today, so kept POPs in th
30-40 percent range. Across those areas, temperatures may rise
into the upper 70s to near 80 as well.

.LONG TERM (Monday through Saturday)...
Issued at 305 PM EDT Sat May 30 2015

Models have slowed the timing a little with upper trough becoming a
closed low to our west at the start of the period. With the earlier
slowing, the band of precip also looks to stick around longer than
the models were forecasting 12 hours ago. As this is a sudden
chance, do not want to go all in for a high pop forecast for the day
Monday and even Monday night. Thus have capped pops at 30% right
along our southeastern border Monday and 20% in our east Monday
night. Both periods should be cool with highs 5-10 degrees below
normal.

The slower solution becomes a problem further into the week as well,
and have a small chance for showers again just in our east for now.
Temperatures should remain below normal for Tuesday as well, and the
forecast beyond that still has a low confidence based on these
difficult to forecast closed low locations. For now have continued
the thinking of a warmer end to the work week with a little better
chance for diurnal showers/storms areawide.

&&

.AVIATION (18Z TAF Update)...
Updated 110 PM EDT Sat May 30 2015

Scattered to numerous showers with some embedded thunder will pass
over SDF/BWG/LEX through early this evening. Some of this activity
could be strong, with heavy rainfall and gusty winds the main
threat, reducing conditions to MVFR briefly. Tried to reflect
greatest expected coverage and confidence with tempo group.

Otherwise, front will pass through later this evening, and winds
will become southwesterly. Showers may linger through about 06z,
after which wrap around stratus deck will begin to pass over.
Upstream observations show this in the 1500 to 2000 ft, and forecast
soundings support this approach as well. It's possible though the
clouds could brush just northwest of the TAF sites, especially at
LEX. But for now brought in a period of fuel-alternate MVFR ceilings
by 12z Sunday.

Forecast Confidence
======================
Ceilings:   Medium
Visibility: High
Winds:      High
T-storm:    Medium

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Short Term........ZT
Long Term.........RJS
Aviation..........ZT
Hazardous weather outlook, May 30, 3:38 PM EDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK...CORR TO TYPO
NATIONAL WEATHER SERVICE LOUISVILLE KY
338 PM EDT SAT MAY 30 2015

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-311945-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
338 PM EDT SAT MAY 30 2015 /238 PM CDT SAT MAY 30 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH
THE LATE EVENING HOURS. MAIN THREAT IS GUSTY WINDS AND BRIEFLY
HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED TO SCATTERED SHOWERS AND STORMS ARE POSSIBLE MAINLY
DURING THE AFTERNOON AND EVENING HOURS THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY STRONG WIND GUSTS THIS
AFTERNOON AND TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

ZT/RJS

In the hours before

Special weather statement, May 30, 1:51 PM EDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
151 PM EDT SAT MAY 30 2015

INZ079-301820-
JEFFERSON IN-
151 PM EDT SAT MAY 30 2015

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 40 MPH WINDS...

AT 149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF SCOTTSBURG...AND MOVING
NORTHEAST AT 30 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN REDUCING VISIBILITIES...HALF INCH
HAIL...AND GUSTY WINDS OF AROUND 35 TO 45 MPH...ARE EXPECTED WITH
THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  LANCASTER AND FIVE POINTS...
  DUPONT AND MIDDLEFORK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3891 8535 3869 8555 3878 8568 3883 8567
      3883 8562 3885 8562 3886 8558 3888 8558
      3889 8554 3892 8554 3892 8536
TIME...MOT...LOC 1751Z 211DEG 24KT 3880 8559

RJS
Special weather statement, May 30, 4:25 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
425 PM EDT SAT MAY 30 2015

KYZ030-302055-
JEFFERSON KY-
425 PM EDT SAT MAY 30 2015

...STRONG THUNDERSTORM WITH HEAVY RAIN AND 50 MPH WINDS OVER
LOUISVILLE...

AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OKOLONA...MOVING NORTH AT 25 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN...AND GUSTY WINDS TO 50 MPH ARE
OCCURRING WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  ST. MATTHEWS...
  LYNDON...
  FAIRDALE...
  LOUISVILLE BOWMAN FIELD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3831 8552 3811 8565 3811 8578 3827 8576
      3827 8574 3829 8568 3834 8565
TIME...MOT...LOC 2023Z 199DEG 23KT 3816 8570

13

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 4:25 PM EDTSpecial Weather StatementLMKJefferson30 min
May 30, 6:40 PM EDTSpecial Weather StatementLMKLogan30 min
May 30, 6:44 PM EDTSevere Thunderstorm WarningLMKButler, Logan31 min
May 30, 6:46 PM EDTSpecial Weather StatementLMKLogan29 min
May 30, 7:13 PM EDTSpecial Weather StatementLMKButler32 min
May 30, 7:18 PM EDTSevere Thunderstorm WarningLMKLogan, Simpson, Warren32 min
May 30, 7:37 PM EDTSpecial Weather StatementLMKOhio28 min
May 30, 7:39 PM EDTSevere Thunderstorm WarningLMKBreckinridge, Butler, Grayson, Ohio31 min
May 30, 7:49 PM EDTSpecial Weather StatementLMKEdmonson31 min
May 30, 1:51 PM EDTSpecial Weather StatementLMKJefferson29 min
May 30, 4:51 PM EDTSpecial Weather StatementLMKClark19 min
May 30, 5:16 PM EDTSpecial Weather StatementLMKFloyd29 min
May 30, 5:18 PM EDTSpecial Weather StatementLMKJefferson17 min
May 30, 5:32 PM EDTSpecial Weather StatementLMKJefferson18 min
May 30, 5:52 PM EDTSpecial Weather StatementLMKOrange28 min
May 30, 6:28 PM EDTSpecial Weather StatementLMKDubois32 min
May 30, 6:37 PM EDTSevere Thunderstorm WarningLMKDubois23 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.